Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 44, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Mar 29, 2020, 7:12 AM EDT for Fannin County, Gilmer County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 29, 2020, 7:12 AM EDT (11:12 UTC)
- Expired
- Mar 29, 2020, 7:45 AM EDT
- In force
- 33 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Gilmer County, GA
The radar
The Atlanta radar (KFFC), 159 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
460
WUUS52 KFFC 291112
SVRFFC
GAC111-123-291145-
/O.NEW.KFFC.SV.W.0044.200329T1112Z-200329T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
712 AM EDT Sun Mar 29 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Gilmer County in north central Georgia...
Northeastern Fannin County in north central Georgia...
* Until 745 AM EDT.
* At 712 AM EDT, a severe thunderstorm was located over Ellijay,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellijay, Blue Ridge, East Ellijay, Morganton, Hemp, Talona, Tails
Creek, Margret, Higdon, Hurst, Loving, Dial, Springer Mountain
Shelter, Cartecay, Pisgah, Mineral Bluff, Cherry Log, Mountaintown,
Stover Creek Shelter and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3491 8413 3488 8411 3484 8415 3480 8413
3480 8409 3473 8409 3472 8411 3461 8418
3462 8420 3461 8422 3456 8465 3473 8466
3478 8464 3479 8461 3483 8459 3491 8447
3492 8414
TIME...MOT...LOC 1112Z 256DEG 49KT 3469 8453
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
377
WWUS52 KFFC 291134
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
734 AM EDT Sun Mar 29 2020
GAC123-291144-
/O.CAN.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Gilmer GA-
734 AM EDT Sun Mar 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR GILMER COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
3480 8409 3473 8409 3472 8411 3461 8418
3462 8420 3464 8420 3467 8424 3467 8425
3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1134Z 256DEG 49KT 3476 8417
$$
GAC111-291145-
/O.CON.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Fannin GA-
734 AM EDT Sun Mar 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR EASTERN FANNIN COUNTY...
At 734 AM EDT, a severe thunderstorm was located over Margret, or 11
miles southeast of Blue Ridge, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Morganton, Dial, Springer Mountain Shelter, Hemp, Margret, Stover
Creek Shelter and Hurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
3480 8409 3473 8409 3472 8411 3461 8418
3462 8420 3464 8420 3467 8424 3467 8425
3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1134Z 256DEG 49KT 3476 8417
HAIL...1.00IN
WIND...60MPH
$$906
WWUS52 KFFC 291139
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
739 AM EDT Sun Mar 29 2020
GAC111-291149-
/O.EXP.KFFC.SV.W.0044.000000T0000Z-200329T1145Z/
Fannin GA-
739 AM EDT Sun Mar 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FANNIN COUNTY WILL
EXPIRE AT 745 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.
LAT...LON 3488 8411 3484 8415 3481 8414 3480 8413
3480 8409 3473 8409 3472 8411 3461 8418
3462 8420 3464 8420 3467 8424 3467 8425
3472 8425 3479 8430 3491 8430 3492 8415
TIME...MOT...LOC 1139Z 256DEG 49KT 3477 8411
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:00 AM EDT, 12 minutes earlier.
Area forecast discussion, Mar 29, 7:00 AM EDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
700 AM EDT Sun Mar 29 2020
.UPDATE FOR AVIATION...
PREV DISCUSSION... /Issued 318 AM EDT Sun Mar 29 2020/
SHORT TERM /Today through Monday/...
A cold front is forecast to move across the area today and this
evening. Model guidance continues to be consistent with weakening
the line of showers and thunderstorms as it moves into the area.
This is always a nervous forecast given the strength of the line
in NW AL. But we will continue to watch it.
Once the rain chances end this afternoon, the forecast looks to be
dry the remainder of the short term as surface high pressure moves
to the area.
Forecast high temperatures are running about 5-15 degrees above normal
across the area today and around normal to as much as 10 degrees above
normal on Monday. Forecast low temperatures are running about 10-17
degrees above normal for tonight.
Overall confidence is medium.
BDL
LONG TERM /Monday Night through Saturday/...
Ridge across the CWA on Monday night will quickly move offshore by
early Tuesday as low pressure center develops and moves across the
southeast states. The NAM and GFS are in good agreement with the
track and timing of the low center on Tuesday, mainly across south
central GA. The best surface instability should remain south of the
low track, and the models are showing that with the highest CAPE
values closest to the coast with 600-700 J/kg roughly across the
southern quarter of the forecast area. Mid level lapse rates are
marginally steep across the same area, but the main cold pool aloft
remains well north of the most unstable area. The best shear and jet
forcing do not coincide with the best surface instability/steepest
lapse rates at this time.
Do think the best chances for severe weather will be along and south
of the low pressure track. If the low tracks a little further north
than expected, the potential for severe weather may increase further
into central GA. For now, do think the best potential for severe
weather will remain across the southern quarter of the CWA. A strong
elevated thunderstorm also cannot be ruled out across central
portions of the CWA.
High pressure will build across the area in the wake of the low
center and remain in place for the middle part of the week. The high
center should move offshore by Friday ahead of a weekend cold
front.
NListemaa
&&
CLIMATE...
Records for 03-29
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 85 2017 47 1959 62 1977 25 1887
1928 1907
KATL 85 2017 43 1894 65 1924 25 1887
KCSG 89 2007 48 1926 67 1997 32 1955
1945 1953
1948
KMCN 88 2017 47 1926 67 1924 27 2015
&&
.AVIATION...
12Z Update...
MVFR-lower VFR ceilings will improve to higher VFR ceilings
through the day. A line of showers and some thunderstorms
is weakening but could redevelop some later today before
dissipating for good. Surface winds WSW 8-12 kts with some gusts
to 20 kts becoming WNW through the day.
//ATL Confidence...12Z Update...
Medium confidence for ceilings and any convection at the
airfield.
High confidence for vsbys and winds.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 81 56 74 55 / 20 0 0 10
Atlanta 78 56 72 55 / 20 0 0 20
Blairsville 73 50 67 49 / 30 0 0 30
Cartersville 77 54 71 53 / 30 0 0 30
Columbus 84 59 80 60 / 20 5 0 10
Gainesville 77 55 70 53 / 20 0 0 20
Macon 85 58 79 58 / 20 5 0 5
Rome 77 54 71 52 / 30 0 0 30
Peachtree City 80 55 74 55 / 20 0 0 20
Vidalia 90 63 84 61 / 5 5 0 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BDL
LONG TERM....NListemaa
AVIATION...BDLHazardous weather outlook, Mar 29, 5:16 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 516 AM EDT Sun Mar 29 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 516 AM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Showers and isolated thunderstorms are possible across portions of north and central Georgia today. There is potential for a few strong thunderstorms, especially across northwest Georgia this morning. The primary hazards will be gusty winds, occasional lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday... There is a chance of thunderstorms across the area Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Mar 29, 5:06 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
506 AM EDT Sun Mar 29 2020
GAZ001>003-290945-
Catoosa GA-Walker GA-Dade GA-
506 AM EDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...WALKER AND DADE
COUNTIES UNTIL 545 AM EDT...
At 506 AM EDT...a line of strong thunderstorms was along a line
extending from Haletown (guild) to near Flat Rock to near Section...
and moving east at 55 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Blue Spring, Fairview, Chattanooga Valley, Hooker,
Cloudland Canyon State Park, Cooper Heights, Rock Spring, Rising
Fawn, Noble, Lakeview, Indian Springs, Graysville, Cole City and
Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8503 3498 8503 3491 8508 3459 8542
3459 8553 3498 8560
TIME...MOT...LOC 0906Z 255DEG 48KT 3502 8556 3477 8573 3455 8597
WIND...50MPHSpecial weather statement, Mar 29, 6:23 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 AM EDT Sun Mar 29 2020
GAZ011-012-019-291100-
Chattooga GA-Gordon GA-Floyd GA-
623 AM EDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN GORDON AND
FLOYD COUNTIES UNTIL 700 AM EDT...
At 622 AM EDT...a strong thunderstorm was near Fullerton, or 9 miles
east of Cedar Bluff...moving northeast at 60 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Rome, Calhoun, Summerville, Resaca, Plainville, Shannon, Lyerly,
Pinson, Oostanaula, Tidings, Armuchee, Lake Marvin, Coosa, Berryton,
Sugar Valley, Chattoogaville, Everett Springs, James H. Floyd State
Park and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3459 8512 3459 8506 3461 8506 3461 8505
3459 8495 3443 8491 3439 8500 3435 8501
3416 8543 3441 8549
TIME...MOT...LOC 1022Z 238DEG 54KT 3426 8545
WIND...50MPHSpecial weather statement, Mar 29, 6:54 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 AM EDT Sun Mar 29 2020
GAZ004>007-012-019-291130-
Gilmer GA-Whitfield GA-Gordon GA-Murray GA-Floyd GA-Fannin GA-
654 AM EDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILMER...SOUTHEASTERN
WHITFIELD...GORDON...MURRAY...NORTHEASTERN FLOYD AND NORTHWESTERN
FANNIN COUNTIES UNTIL 730 AM EDT...
At 654 AM EDT...a line of strong thunderstorms was along a line
extending from near Conasauga Lake to Calhoun...and moving northeast
at 65 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ellijay, Blue Ridge, Eton, East Ellijay,
Resaca, Crandall, Jones Mill, Higdon, Redbud, Cohutta Wilderness,
Epworth, Conasauga Lake, Mineral Bluff, Cherry Log, Oakman, Fort
Mountain State Park and Carters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8418 3470 8437 3444 8487 3443 8519
3497 8470 3499 8466
TIME...MOT...LOC 1054Z 232DEG 54KT 3491 8469 3449 8496
HAIL...0.75IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 5:06 AM EDT | Special Weather Statement | FFC | Catoosa, Dade, Walker | 39 min |
| Mar 29, 6:23 AM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 37 min |
| Mar 29, 6:54 AM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Gordon, Murray | 36 min |
| Mar 29, 7:33 AM EDT | Special Weather Statement | FFC | Towns, Union | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.